Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 46, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 29, 1997, 8:05 PM CDT for Ellis County, Woodward County, Oklahoma. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 29, 1997, 8:05 PM CDT (01:05 UTC)
- Expired
- May 29, 1997, 8:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Ellis County, OK, Woodward County, OK
The radar
The Vance AFB radar (KVNX), 132 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 8:15 PM CDT | Hail 2 | Fargo, OK | |
| May 29, 8:25 PM CDT | Hail 1.75 | Tangier, OK | |
| May 29, 8:33 PM CDT | Hail 2.5 | Sharon, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 6:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 300105 RRA
TOROKC
OKC045-153-300130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
805 PM CDT THU MAY 29 1997
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES
IN NORTHWESTERN OKLAHOMA
NORTHEAST ELLIS AND WESTERN WOODWARD
INCLUDING THE FOLLOWING LOCATIONS
FARGO... SHARON AND TANGIER.
AT 805 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 3
MILES NORTH OF FARGO. SPOTTERS REPORTED A FUNNEL CLOUD WITH THIS STORM.
THE STORM WAS MOVING SOUTHEAST AT 25 TO 30 MPH. PERSONS IN AND NEAR
FARGO AND TANGIER SHOULD MOVE TO A PLACE OF SHELTER.
TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO
SHELTER BELOW GROUND IF POSSIBLE. OTHERWISE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM
WINDOWS.
LAT...LON 3617 9928 3629 9978 3650 9975 3649 9945
...SPEG.What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 29, 3:40 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, May 29, 3:40 PM CDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT THU MAY 29 1997 LATEST SFC ANALYSIS INDICATES A SFC LOW OVR EXTREME SE CO...WITH A NEARLY STATIONARY BOUNDARY EXTENDING INTO CENTRAL AND EAST CENTRAL KS. CONVECTION IS CURRENTLY OCCURRING IN VICINITY OF BOUNDARY...AIDED BY A SHORT WAVE ACRS WRN KS. ALSO SCT STG/SVR CONVECTION NOW INCREASING ACRS SWRN KS AND SERN CO. FSCT WIND FIELDS SUGGEST THIS ACTIVITY MAY EVOLVE INTO A ORGANIZED CONVECTIVE COMPLEX OVERNIGHT. ANOTHER SHORT WAVE ACRS CENTRAL ROCKY MOUNTAIN REGION IN NW FLOW WL HELP SUSTAIN ANY CONVECTION. 12Z ETA AND AVN SOLUTIONS BRING SFC BOUNDARY ACRS CENTRAL ZNS BY 18Z FRI...THEN MOVE THE BOUNDARY SE OF THE CWA ARND 02Z SAT. LOW LVL RIDGE AND DRIER CONDITIONS PUSH INTO THE CWA BEHIND THE FRONT. MEDIUM RANGE MDLS SUGGEST DRY CONDITIONS FOR THE EXTND PDS...WITH SLOW WARMING TREND. COORD WITH TUL AND ICT. FCSTID = 22 OKC 62 73 54 78 / 50 40 0 0 HBR 62 73 54 80 / 60 40 0 0 SPS 64 76 57 82 / 50 50 0 0 GAG 59 71 53 82 / 70 10 0 0 PNC 60 73 55 77 / 60 10 0 0 DUA 65 79 57 78 / 20 60 20 0 .OKC... OK...NONE. TX...NONE. CB
In the hours before
Local storm report, May 29, 7:18 PM CDT, 47 minutes before
LOCAL STORM REPORT...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
720 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N LAVERNE OK 0.75 INCH HAIL.
05/29/97 HARPER
MCCAMMONLocal storm report, May 29, 7:20 PM CDT, 45 minutes before
LOCAL STORM REPORT...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
720 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0714 PM 2 N LAVERNE OK 0.75 INCH HAIL.
05/29/97 HARPER
MCCAMMONLocal storm report, May 29, 7:38 PM CDT, 27 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATIO,N....
0655 PM KS/OK BORDER HIGHWAY 34 OK 60 MPH WINDS.
05/29/97 WOODSLocal storm report, May 29, 7:40 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM 6 E LAVERNE OK 1.00 INCH HAIL
05/29/97 HARPER
SCLocal storm report, May 29, 7:40 PM CDT, 25 minutes before
LOCAL STORM REPORT ...CORRECTED DATE...
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM KS/OK BORDER HIGHWAY 34 OK 60 MPH WINDS.
05/29/97 WOODSLocal storm report, May 29, 7:42 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
740 PM CDT THU MAY 29 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
730 PM 6 E 6LAVERNE OK 1.00 INCH HAIL
05/29/97 HARPER
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:10 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 65 min |
| May 29, 7:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 36 min |
| May 29, 8:00 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 45 min |
| May 29, 8:27 PM CDT | Tornado Warning | OUN | Woodward | 33 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 44 min |
| May 29, 8:45 PM CDT | Tornado Warning | OUN | Dewey, Ellis | 45 min |
| May 29, 8:55 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 50 min |
| May 29, 9:28 PM CDT | Tornado Warning | OUN | Custer, Dewey | 47 min |
| May 29, 9:31 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 29 min |
| May 29, 9:45 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 30 min |
| May 29, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 45 min |
| May 30, 1:28 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 47 min |
| May 30, 2:16 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 29 min |
| May 30, 2:44 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 46 min |
| May 30, 6:50 AM CDT | Flash Flood Warning | OUN | Carter, Love, Marshall | 3 hr |
| May 30, 12:20 PM CDT | Flash Flood Warning | OUN | Carter, Jefferson, Stephens | 2 hr |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.